You are working as a double Paramedic crew on a frontline Ambulance and have been called to a 58-year-old female who has shortness of breath. You arrive on the scene and are greeted by the patients’ husband who directs you into the kitchen. As you walk in you can hear the patient breathing with a ‘bubbly’ chest.
You see the patient standing in a tripod position by the table, they seem tired, have some cyanosis around the lips, an elevated and laboured breathing rate. The husband explains that her breathing has been getting worse over the past few months, especially when lying down or at night. She is currently under investigation for her heart by the GP.
0 of 11 Questions completed
You have already completed the quiz before. Hence you can not start it again.
Quiz is loading…
You must sign in or sign up to start the quiz.
You must first complete the following:
0 of 11 Questions answered correctly
Time has elapsed
You have reached 0 of 0 point(s), (0)
Earned Point(s): 0 of 0, (0)
0 Essay(s) Pending (Possible Point(s): 0)
Well done on completing the quiz. You need to score 70% or more in order to get a certificate. When you pass your quiz remember to download your certificate as proof of completing this quiz. Try and score as high as possible to show your knowledge on this subject.
You begin your primary survey, while your colleague completes observations. There is no catastrophic haemorrhage, the patient has been coughing up frothy sputum but otherwise airway is clear, on breathing the patient is cyanosed with widespread loud crackles bilaterally. Your colleague reads back O2 saturations of 86%. What is your primary impression of the cause of the pulmonary oedema
Your colleague places O2 on the patient. What medication can be given as a first-line to help reduce pulmonary oedema and respiratory distress
What should the systolic blood pressure be in order to administer GTN for pulmonary oedema
Following GTN, what further medication can be administered
What is the administered dosage of furosemide
Following the administration of medicines, the patients’ breathing starts to ease and the bubbling/crackles reduce. You and your colleague finish all observations and assessments. 95% sats with O2, RR 23, HR 115, BP 142/93, Temp 36.9, Blood sugar 7.2. You start preparations to extricate the patient to the ambulance. Their breathing is still slightly laboured. If clinically available and trained, what further treatment could you administer
The patient is placed on the back of the ambulance, and they begin to tell you more of their recent history. They have been having episodes of shortness of breath for several weeks, especially at night or when lying down. They have also been having episodes of coughing up frothy sputum, sometimes with pink/blood staining. What do these symptoms indicate in relation to heart failure
If the patient were to indicate that they had peripheral oedema, ascites, raised JVP, what would these indicate in relation to heart failure
The patient is sat up in the back of the Ambulance and you are on route to hospital. The patients’ breathing has begun to deteriorate again, and you auscultate to hear worsening crackles. Can a repeat dose of Furosemide be given and how much
What repeat medication could you give to assist with the breathlessness if there are no contra-indications
Is there a limit to the number of repeat doses of GTN administered for heart failure